Alert archive / Tennessee / Tornado Warnings in 1996

Tornado Warning 16, NWS Nashville, TN

September 16, 1996Macon County, Sumner County, Tennessee

NWS Nashville, TN issued this tornado warning at Sep 16, 1996, 6:44 AM CDT for Macon County, Sumner County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 16, 1996, 6:44 AM CDT (11:44 UTC)
Expired
Sep 16, 1996, 7:15 AM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Macon County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 41 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 6:50 AM CDTThunderstorm Wind 50Gallatin, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 161143
TORBNA
TNC111-165-161215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
644 AM CDT MON SEP 16 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  715 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...MACON COUNTY...SUMNER COUNTY
 
AT 641 AM CDT...DOPPLER RADAR INDICATED A TORNADO ABOUT 5 MILES
NORTHWEST OF GALLATIN. THE TORNADO WAS MOVING NORTHEAST AT AROUND 40
MPH...AND WILL REACH BETHPAGE AND NEAR EULIA BY AROUND 7 AM...AND JUST
NORTHWEST OF LAFAYETTE BY 715 AM. YOU SHOULD TAKE COVER IMMEDIATELY.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UND*ER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 TT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Sep 16, 2:21 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 16, 2:21 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 AM CDT MON SEP 16 1996

SFC WRMFNT AT 06Z ANALYZED ALNG A LN FM XTNDG SE FM CNTRL MO-JUST N OF
BNA TO NR CSV. WRMFNT SHUD CONT TO LIFT NEWD TDA W/FA BEING IN WARM
SECTOR. SHRA/TSRA SHUD BE MORE SCTD IN VARIETY THRU AM HRS...BUT BY AFTN
W/DWPTS ARND 70...HI PRECIPITABLE WATER VALUES ARND 2 INCHES AS PER 00Z
LIT AND SOUNDING HERE...BLV THAT SHRA/TSRA SHUD BE MORE NUMEROUS. DUE TO
FA BEING CLOSER TO S/W TROF MVG EWD INTO LWR OHIO/TN VLLYS TDA AND LO
LVL INFLOW XPCTD TO CONT AT 30-50 KTS...SPC OUTLOOK FOR SVR WX TDA AND
INTO TNGT LUKS GUD.

BLV THAT MAIN SVR THREAT IN FA WL BE ACRS SRN MID TN AS BETTER SRLY LO-
LVL INFLOW WL BE ALNG GULF COAST AND INTO NRN MS/AL BY AFTN/EVE HRS AND
MID LVL DRY INTRUSION AREA SHUD ALSO ENHANCE TSRA DVLPMT...EVEN THO H8-
H5 TEMPS ARE RELATIVELY WARM AND MID LVL COOLING SHUD NOT BEGIN TO OCCUR
UNTIL H5 S/W BEGINS TO MV PAST MON NGT. ATTM...RECOMMEND ADDING
POSSIBILITY OF SVR TSRA TO MUCH OF FA XCPT FAR NRN ZNS DUE TO MORE
STABILITY THAT SHUD RMN OVR AREAS N OF BNA DUE TO CLDS/WIDESPREAD SHRA/
TSRA SHUD LIMIT CHCS FOR SVR ACRS THIS AREA. DUE TO TRAILING SFC CDFNT
XPCTD TO MV SEWD INTO FA BY EVE HRS TNGT...RECOMMEND THAT POPS BE UPPED
TO BE MORE IN LN W/NGM GUID FOR TNGT...OTHRWS PCPN FCST LUKS DECENT.

THE MNTN OF HVY RAIN IN GOING FCST MIGHT BE BETTER FOR TNGT W/CDFNT
MVG INTO FA W/BEST CHCS FOR HIER PCPN TOTALS ACRS FA.

TEMPS SHUD BE MORE IN LN W/FAN NUMBERS FOR TDA DUE TO CLDS/PCPN AND
NGM/FAN GUID LUKS REASONABLE FOR TNGT/TUE.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 12:54 PM CDTSevere Thunderstorm WarningOHXWayne51 min
Sep 16, 3:18 PM CDTSevere Thunderstorm WarningOHXCoffee, Moore57 min
Sep 16, 3:31 PM CDTSevere Thunderstorm WarningOHXFranklin59 min
Sep 16, 3:58 PM CDTSevere Thunderstorm WarningOHXGrundy, Marion32 min
Sep 16, 4:24 PM CDTSevere Thunderstorm WarningOHXSequatchie36 min

Nearby

Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.